Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Kansas City, MO

August 8, 2012Grundy County, Missouri

NWS Kansas City, MO issued this special weather statement at Aug 8, 2012, 9:19 PM CDT for Grundy County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2012, 9:19 PM CDT (02:19 UTC)
Expired
Aug 8, 2012, 9:45 PM CDT
In force
26 min
Issued by
NWS Kansas City, MO

County Grundy County, MO

The radar

The Pleasant Hill radar (KEAX), 149 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2811 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WWUS83 KEAX 090219
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
919 PM CDT WED AUG 8 2012

MOZ015-016-023-024-090245-
GRUNDY MO-LINN MO-LIVINGSTON MO-SULLIVAN MO-
919 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLIVAN...NORTHERN
LIVINGSTON...NORTHWESTERN LINN AND SOUTHERN GRUNDY COUNTIES IN NORTH
CENTRAL MISSOURI UNTIL 945 PM CDT...

AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
TRENTON TO 8 MILES SOUTHEAST OF TRENTON TO CHILLICOTHE...AND MOVING
EAST AT 30 MPH.

WIND GUSTS UP TO 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GALT...WHEELING...CHULA...LAREDO AND HUMPHREYS.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4017 9330 3995 9322 3975 9332 3983 9376
      3997 9372 4017 9373
TIME...MOT...LOC 0219Z 282DEG 28KT 4015 9356 3999 9350
          3984 9359

$$

DEROCHE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:35 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 8, 6:35 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT Wed Aug 8 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Short Range (Tonight through Friday)...

Primary focus is centered on the first 12 hours of the forecast
with convection and severe potential highlighting the period. A weak
warm boundary left over from this morning's convection extends from
east central MO through the southwest portion of the CWA and then
curls north to a low over east central NE. A vorticity max diving
southeast towards OMA with an attendant trof axis is expected to
initiate a second area of convection over southeastern NE where the
airmass has become unstable. While the 0-6km shear is marginal for
severe it may be sufficient when combined with the moderate
instability to support a small MCS which would most likely propagate
southeast along the aforementioned warm front and affect the western
portion of the CWA. The overall signal of the models for the past
couple of runs supports raising pops for this evening over this
region. Should a MCS form pops will need to be raised for this
evening.

Otherwise, a cold front quickly following on the heels of this upper
feature will usher in the first thrust of cooler air. Thursday
should see temperatures falling back to seasonal values which will
feel like a major cool down when compared to the prolonged heat
wave. A second reinforcing surge of colder air will follow Thursday
night and Friday as a strong shortwave drops through the western
Great Lakes and sends a back door cold front through the region.
Friday will be absolutely beautiful with temperatures 5-7 degrees
below normal.

MJ

Medium Range (Saturday through Wednesday)

Medium range model output continues to play with the timing and
potential for precipitation for the weekend into next work week with
the broader model consensus still pointing at temperatures starting
the weekend below normal. Big adjustment in the models over the past
24 hours is how quickly the east Canadian trough fills and lifts out
of the eastern CONUS. The shortwave we are watching for
precipitation late in the weekend - currently seen as a shortwave
rotating into British Columbia under a Gulf of Alaska low- is
expected to help kick the developing eastern CONUS trough out as we
move through Sunday. Currently, the latest model runs have all
congealed on this solution for the late weekend, though timing
shortwaves over a ridge into a northwest flow is highly prone to
errors. So, have limited POPs to the 30 percent range, and kept them
focused into Sunday night where the nocturnal jet would enhance the
potential; but concede that confidence is not high as timing and
expected location for the precipitation may change a lot in the next
couple of days as the wave become better sampled after landfall.

Otherwise, temperatures starting the weekend will be below normal
for mid-August thanks to the trough that will shift into the eastern
CONUS. This is still expected to result in afternoon highs ranging
through the 80s on Saturday as it bringing seasonal air south from
Canada. The potential for convection Sunday may mess with the
expected warm up, but by Sunday temperatures should begin to rebound
back to around normal, mid 80s to low 90s, as the southerly surface
winds sets up across the Kansas and Missouri behind the retreating
Canadian surface high. Temperatures should continue to creep up
Monday and Tuesday; though with a flat northwest flow still
prevailing highs should not climb much beyond the mid-90s through
the first half of next work week.

Cutter

&&

.AVIATION...

For the 00Z TAFs...Crux of this evenings forecast is the ongoing
activity in the vicinity of the terminals at this time. Expectations
are that the storms will likely persist across the Kansas-Missouri
border region through about 03Z, after which conditions should
rapidly improve into the VFR range. Winds should remain from the
northwest through the rest of the overnight hours.

Cutter

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Aug 8, 1:03 PM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT WED AUG 8 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
103 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY REFORM THIS AFTERNOON OVER MOST OF
THE REGION. THESE STORMS ARE NOT EXPECTED TO GENERATE ANY SEVERE
WEATHER.

A MORE ORGANIZED BAND OF THUNDERSTORMS ARE EXPECTED TO DROP SOUTHEAST
THROUGH IOWA AND EASTERN NEBRASKA AND TRACK THROUGH NORTHERN AND
POSSIBLY WEST CENTRAL MISSOURI LATE THIS AFTERNOON AND EARLY EVENING.
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER.
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT WHILE
MARGINALLY SEVERE HAIL IS ALSO POSSIBLE. THE THUNDERSTORMS AND SEVERE
RISK SHOULD END FROM WEST TO EAST BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY BUT A BETTER CHANCE
FOR THUNDERSTORMS OVER AREAS GENERALLY SOUTH OF THE MISSOURI RIVER
SUNDAY NIGHT AND MONDAY. THE SEVERE WEATHER THREAT WILL BE LOW DURING
THESE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHERN AND WEST
CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS FROM MID AFTERNOON
INTO EARLY THIS EVENING.

MJ

In the hours before

Local storm report, Aug 8, 8:37 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
837 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             3 S DREXEL              38.44N 94.61W
08/08/2012  E0.75 INCH       BATES              MO   TRAINED SPOTTER

&&

HMORGAN
Local storm report, Aug 8, 8:38 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     OAK GROVE               39.01N 94.13W
08/08/2012  E0 MPH           JACKSON            MO   AMATEUR RADIO

            50 MPH WINDS

&&

HMORGAN
Local storm report, Aug 8, 8:48 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
848 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND GST     2 S COFFEY              40.08N 94.01W
08/08/2012  E70 MPH          DAVIESS            MO   AMATEUR RADIO

            60-70 MPH WIND GUSTS ESTD NEAR COFFEY.

&&

MJ
Special weather statement, Aug 8, 8:54 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
854 PM CDT WED AUG 8 2012

MOZ031-038-039-044>046-090230-
CARROLL MO-COOPER MO-JOHNSON MO-LAFAYETTE MO-PETTIS MO-SALINE MO-
854 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SALINE...PETTIS AND
WESTERN COOPER COUNTIES IN CENTRAL MISSOURI...AND SOUTHERN CARROLL
COUNTY IN NORTH CENTRAL MISSOURI...AND EASTERN LAFAYETTE AND
NORTHEASTERN JOHNSON COUNTIES IN WEST CENTRAL MISSOURI UNTIL 930 PM
CDT...

AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MALTA BEND TO
HOUSTONIA TO WHITEMAN AIR FORCE BASE...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MARSHALL...SEDALIA...GREEN RIDGE...SMITHTON...OTTERVILLE...PILOT
  GROVE...HUGHESVILLE...SEDALIA MEMORIAL ARPT...CLIFTON CITY...
  NELSON...BLACKWATER AND ARROW ROCK.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 53 AND 94.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3868 9294 3869 9305 3856 9306 3853 9309
      3855 9327 3872 9384 3898 9368 3933 9369
      3907 9293 3905 9293 3904 9293 3874 9288
TIME...MOT...LOC 0155Z 291DEG 44KT 3915 9337 3887 9330
          3867 9353

DEROCHE
Local storm report, Aug 8, 8:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             4 E PATTONSBURG         40.05N 94.06W
08/08/2012  E1.75 INCH       DAVIESS            MO   LAW ENFORCEMENT

&&

ADOLPHSON
Special weather statement, Aug 8, 9:19 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
919 PM CDT WED AUG 8 2012

MOZ015-016-023-024-090245-
GRUNDY MO-LINN MO-LIVINGSTON MO-SULLIVAN MO-
919 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLIVAN...NORTHERN
LIVINGSTON...NORTHWESTERN LINN AND SOUTHERN GRUNDY COUNTIES IN NORTH
CENTRAL MISSOURI UNTIL 945 PM CDT...

AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
TRENTON TO 8 MILES SOUTHEAST OF TRENTON TO CHILLICOTHE...AND MOVING
EAST AT 30 MPH.

WIND GUSTS UP TO 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GALT...WHEELING...CHULA...LAREDO AND HUMPHREYS.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4017 9330 3995 9322 3975 9332 3983 9376
      3997 9372 4017 9373
TIME...MOT...LOC 0219Z 282DEG 28KT 4015 9356 3999 9350
          3984 9359

DEROCHE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:01 PM CDTSpecial Weather StatementEAXPlatte29 min
Aug 8, 7:03 PM CDTSevere Thunderstorm WarningEAXClay, Platte27 min
Aug 8, 7:15 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte30 min
Aug 8, 7:22 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway38 min
Aug 8, 7:34 PM CDTSevere Thunderstorm WarningEAXClay, Clinton, Jackson, Lafayette, Platte, Ray26 min
Aug 8, 7:48 PM CDTSpecial Weather StatementEAXCass27 min
Aug 8, 7:56 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth34 min
Aug 8, 8:01 PM CDTSpecial Weather StatementEAXJackson, Lafayette, Ray29 min
Aug 8, 8:19 PM CDTSpecial Weather StatementEAXDaviess41 min
Aug 8, 8:30 PM CDTSpecial Weather StatementEAXJohnson, Lafayette30 min
Aug 8, 8:33 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston42 min
Aug 8, 8:54 PM CDTSpecial Weather StatementEAXJohnson, Pettis, Saline36 min
Aug 8, 7:03 PM CDTSevere Thunderstorm WarningEAXLinn27 min
Aug 8, 7:07 PM CDTSpecial Weather StatementEAXLeavenworth38 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.